Funnel Cloud, Madison
- When
- August 12, 7:10 PM CST
- Where
- Madison County, 0.51 mi E of Norfolk
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.030, -97.410
There were multiple reports of weak funnel clouds out of a thunderstorm just east of Norfolk.
Widely scatted thunderstorms developed ahead of a cold front on the evening of August 12th. One storm near Norfolk produced a funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Widely scatted thunderstorms developed ahead of a cold front on the evening of August 12th. One storm near Norfolk produced a funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 12, 5:11 PM CST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 611 PM CDT Mon Aug 12 2019 .SHORT TERM...(Tonight through Thursday) Issued at 328 PM CDT Mon Aug 12 2019 After isolated showers dissipate this evening, a generally dry forecast is in place until Wednesday night and Thursday when a significant shortwave brings thunderstorm chances back into the region. Zonal flow pattern was noted over the Plains today, but a mid level low/trough near the Montana/North Dakota/Canadian border area will drop through the Northern Plains and into the Great Lakes through Tuesday, leaving northwest flow pattern over our area through mid week. Ahead of this system, a weak vort lobe from southeast North Dakota through eastern South Dakota will swing through the region tonight, with cooler air aloft and steeper lapse rates allowing isolated showers or thunderstorms to form in the heat of the afternoon. A few of these could rotate through northeast Nebraska before dissipating by sunset. Also isolated showers are possible this evening in southeast Nebraska and southwest Iowa where another vort lobe and speed max was already triggering sprinkles from north central Kansas into southeast Nebraska. Slightly cooler air will begin to filter south on northerly surface flow on back side of exiting vort lobe. However even cooler high pressure is scheduled for Tuesday night and Wednesday behind Northern Plains low/trough as it drops into the western Great Lakes. Although a stray shower could develop with each of these pushes of cooler air, will leave forecast dry for now as coverage and intensity should remain low. Precipitation chances increase Wednesday night and especially Thursday as warm advection aloft begins ahead of approaching shortwave. Elevated storms would most likely affect central Nebraska Wednesday night, but could work toward Norfolk and Lincoln toward morning. The better instability and shear parameters remain to our west Thursday afternoon when shortwave enters our area. So despite increase in rain chances, severe storms threat should remain low in eastern Nebraska and western Iowa. .LONG TERM...(Thursday night through Monday) Issued at 328 PM CDT Mon Aug 12 2019 Main upper pattern will evolve through the weekend from an initial northwest flow over our area Thursday night, to a broad trough through Saturday, then building ridge from the southwest by Monday. This evolution will maintain at least small thunderstorm chances through much of the weekend before drier and warmer air pushes back in to begin the new week. Models are generally consistent in driving a shortwave through northwest flow Thursday night with attendant chance for thunderstorms and potentially heavy rain. Same is true Friday night when main broad trough is at its deepest in the Plains and a strong vort lobe rotates through the base. Chances are more hit-and-miss through Sunday night before ridge takes hold on Monday. Temperatures should still average the 80s each afternoon, and will likely top 90 most areas by Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 609 PM CDT Mon Aug 12 2019 Mainly expected a quiet TAF period with VFR ceilings and light northwest winds. There is a small window for some fog development mainly along and east of the Missouri River, which may impact OMA for a few hours Tuesday morning. Otherwise expecting another quiet day on Tuesday. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Dergan LONG TERM...Dergan AVIATION...HB
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 345 PM CDT Mon Aug 12 2019 IAZ043-055-056-069-080-091-NEZ030-034-042>045-050>053-065-066-078- 088>090-092-131045- Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Boone-Burt- Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy- Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee- 345 PM CDT Mon Aug 12 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Tuesday No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday Off and on thunderstorm chances will remain in the forecast from Wednesday night into next weekend. Some strong thunderstorms with heavy rain could occur both Thursday night and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight or Tuesday. NEZ011-012-015>018-031>033-131045- Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Madison-Stanton-Cuming- 345 PM CDT Mon Aug 12 2019 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...Tonight and Tuesday Isolated thunderstorms are possible through sunset as a weak upper system rotates through northeast Nebraska. Severe storms are not expected. Flooding will continue on the Missouri River above Lewis and Clark Lake. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday Off and on thunderstorm chances will remain in the forecast from Wednesday night into next weekend. Some strong thunderstorms with heavy rain could occur both Thursday night and Friday night. Flooding will continue on the Missouri River above Lewis and Clark Lake. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight or Tuesday. IAZ079-090-NEZ067-068-091-093-131045- Mills-Fremont-Cass-Otoe-Nemaha-Richardson- 345 PM CDT Mon Aug 12 2019 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Tonight and Tuesday Flooding will continue on the Missouri River from Plattsmouth downstream into Missouri. .DAYS TWO THROUGH SEVEN...Tuesday night through Monday Off and on thunderstorm chances will remain in the forecast from Wednesday night into next weekend. Some strong thunderstorms with heavy rain could occur both Thursday night and Friday night. Flooding will continue on the Missouri River from Plattsmouth downstream into Missouri. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight or Tuesday.
The Omaha radar (KOAX), 117 km away, was scanning. The volume nearest the first event began at 01:10 UTC.
2 funnel cloud. Local standard time, as filed.
There were multiple reports of weak funnel clouds out of a thunderstorm just east of Norfolk.
There were multiple reports of funnel clouds about 3 1/2 miles west of Stanton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852647, 852648.